Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at May 27, 2020, 8:45 AM EDT. It took effect at May 27, 2020, 9:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 8:45 AM EDT (12:45 UTC)
- In effect from
- May 27, 2020, 9:00 AM EDT
- Expired
- May 27, 2020, 6:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
811 WHUS72 KILM 271245 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 845 AM EDT Wed May 27 2020 AMZ254-256-272100- /O.UPG.KILM.SC.Y.0049.000000T0000Z-200528T0200Z/ /O.NEW.KILM.GL.W.0012.200527T1300Z-200527T2200Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 845 AM EDT Wed May 27 2020 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southeast winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft expected. * WHERE...Northeast South Carolina coastal waters. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and visibility reduced to less than 1 nm at times in heavy rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ250-252-272100- /O.CON.KILM.SC.Y.0049.000000T0000Z-200528T1100Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 845 AM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THURSDAY... * WHAT...Southeast winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Until 7 AM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. Visibility will reduce to less than 1 nm at times in heavy rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ dch
2 follow-up statements
021 WHUS72 KILM 271921 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 321 PM EDT Wed May 27 2020 AMZ254-256-272200- /O.CON.KILM.GL.W.0012.000000T0000Z-200527T2200Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 321 PM EDT Wed May 27 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft early. * WHERE...Northeast South Carolina coastal waters. * WHEN...Until 6 PM EDT this evening. Small Craft Advisory will replace the Gale Warning at 6 pm and will likely be valid into Thu morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ250-252-280400- /O.EXT.KILM.SC.Y.0049.000000T0000Z-200528T2200Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 321 PM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THURSDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Until 6 PM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ dch
105 WHUS72 KILM 272204 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 604 PM EDT Wed May 27 2020 AMZ254-256-281000- /O.EXP.KILM.GL.W.0012.000000T0000Z-200527T2200Z/ /O.EXB.KILM.SC.Y.0049.000000T0000Z-200528T1600Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 604 PM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Seas 4 to 7 ft. SE winds to 25 kt. * WHERE...Northeast South Carolina coastal waters. * WHEN...Until noon EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ250-252-281000- /O.EXT.KILM.SC.Y.0049.000000T0000Z-200528T1600Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 604 PM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT THURSDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Until noon EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ 8
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at May 27, 6:10 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 27, 6:10 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
610 AM EDT Wed May 27 2020
.SYNOPSIS...
Low pressure currently developing off to the south will move north
across the Carolinas today, bringing moderate to heavy rain and
increasing winds to the area. Humid south winds will continue until
this weekend before a cold front passage.
&&
.NEAR TERM /THROUGH THURSDAY/...
Forecast shaping up as expected this morning, with low pressure
developing off to the S and a coastal trough just offshore
attm. The low slides northward this morning, bringing with it
increasing chances for rain as tropical moisture moves into the
area. A small potential remains for a damaging wind gust or
tornado especially over SE areas as the coastal trough slides
into the area accompanied by increasing low-level shear and
helicity values. The other main threat today is the potential
for localized flooding due to the strong moisture transport and
forcing over the area. After collaboration with neighboring
offices and most guidance showing under two inches of rain, held
off on issuing a Flash Flood Watch. The rain spreads N through
the day, with a bit of a drying trend into tonight as the sfc
low pushes northward, but a chance of rain continues however due
to the moisture-laden southerly flow in place. Similar
conditions into Thu with moist flow still over the area and sfc
high pressure offshore. Also maintained mention of a slight
chance of thunder.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Forecast soundings still show copious/deep layer moisture through
the period. Initially however forcing looks quite weak but by Friday
the weakening upper trough to our west will draw closer lending us
some PVA and weak height falls. Thursday night still seems to
warrant chance POPs followed by a ramp up to likely Friday into
Friday night. Wind fields will remain light as they veer from
southerly through a deep layer to westerly and lapse rates remain
weak. So, there is no severe weather threat though the slow movement
of storms could bring brief periods of heavy rain. Highs look fairly
seasonable while cloud cover elevates both nighttime periods above
climatology.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Very weak cyclonic curvature in the mid levels on Saturday while
surface front approaches. The disturbance aloft that passes overhead
is only the front-runner of what will end up being a fairly deep
trough (by late May standards) that will be carving its way into the
eastern U.S. Still, given that the front and ascent arrive not long
after peak heating scattered (if not widespread) thunderstorms
appear likely. The stronger height falls get underway on Sunday but
the deep moisture will have already moved offshore. Sunday night
into Monday will feature some healthy cold advection as deep cutoff
low forms off the MidAtlantic/New England coast.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
IFR ceilings dominate the CWA this morning. Tropical low pressure
will move north today, with bands of moderate to heavy rain training
onshore. Visibilities will occasionally drop to IFR in the heavy
convection. Winds will shift to the southeast as the low approaches,
with gusts to 25 mph. Slowly improving conditions by late afternoon.
Extended Outlook...Unsettled weather continues Thursday through
Sunday with periods of brief MVFR/IFR conditions expected in
convective showers and t-storms. Winds will be locally higher
in and near TSTMs.
&&
.MARINE...
Deteriorating marine conditions today as low pressure approaches
from the S and strong sfc high pressure remains well offshore.
The Small Craft Advisory is now in effect over all waters with
20-25 kt winds gusting to 30 kt expected later this morning.
Also expect moderate to heavy rain and isolated waterspouts.
Seas up to 7-9 ft. The winds weaken a bit late in the day into
tonight as the low pushes off to the N, but high seas will
remain so extended the headlines. S flow of 10-20 kt for Thu
with seas up to 5 ft.
A rather normal set of conditions Thursday night through Saturday as
west Atlantic high pressure is the dominant weather-maker.
Southwesterly will be the favored wind direction while 10-15 kts the
average expected wind speed. Spectral wave bulletins are showing a 6
second wind wave as well as an 8 second easterly swell component. A
cold front pushes through later Saturday beginning a considerable
veer in wind direction with NE flow expected by Sunday, possibly
with increasing wave heights and steepening wave faces.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108-110.
Coastal Flood Advisory from midnight tonight to 4 AM EDT
Thursday for NCZ107.
Beach Hazards Statement through this evening for NCZ110.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ254-
256.
Small Craft Advisory until 7 AM EDT Thursday for AMZ250-252.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...MAS/MBBHazardous weather outlook, May 27, 5:12 AM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 512 AM EDT Wed May 27 2020 AMZ250-252-280915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 512 AM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-280915- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 512 AM EDT Wed May 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-280915- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 512 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-280915- Coastal Brunswick- 512 AM EDT Wed May 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. High Rip Current Risk. In addition, moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-280915- Inland New Hanover- 512 AM EDT Wed May 27 2020 ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. In addition, moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday, with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-280915- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 512 AM EDT Wed May 27 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. In addition, moderate to heavy rain could lead to localized minor flooding today. There is also a marginal risk for severe storms, with the main threats being damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:56 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 25 hr |
| May 27, 8:53 AM EDT | Flash Flood Watch | ILM | Bladen, Brunswick, Columbus, Robeson | 21 hr |
| May 27, 9:54 AM EDT | Special Marine Warning | ILM | 38 min | |
| May 27, 10:02 AM EDT | Special Marine Warning | ILM | 30 min | |
| May 27, 12:23 PM EDT | Special Marine Warning | ILM | 22 min | |
| May 27, 12:35 PM EDT | Special Marine Warning | ILM | 25 min | |
| May 27, 12:50 PM EDT | Special Marine Warning | ILM | 25 min | |
| May 27, 1:38 PM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, Robeson | 4 hr |
| May 27, 1:39 PM EDT | Special Marine Warning | ILM | 36 min | |
| May 27, 5:07 PM EDT | Special Marine Warning | ILM | 53 min | |
| May 27, 5:22 PM EDT | Special Marine Warning | ILM | 53 min | |
| May 27, 6:17 PM EDT | Special Marine Warning | ILM | 58 min | |
| May 27, 6:31 PM EDT | Special Weather Statement | ILM | Columbus | 29 min |
| May 27, 6:53 PM EDT | Special Weather Statement | ILM | Columbus | 37 min |
| May 27, 10:38 AM EDT | Areal Flood Advisory | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 3 hr |
| May 27, 10:47 AM EDT | Special Weather Statement | ILM | Georgetown | 28 min |
| May 27, 11:00 AM EDT | Special Weather Statement | ILM | Williamsburg | 30 min |
| May 27, 11:42 AM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Florence, Horry, Marion, Marlboro | 3 hr |
| May 27, 3:14 PM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Florence, Horry, Marion, Marlboro | 3 hr |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.